New Hampshire, 2007

Flooding and Coastal Flood in New Hampshire, April 16 to 20, 2007

April 16 to 20, 2007 · NWS GYX · 31 events in 16 counties and zones

Overview: An area of low pressure intensified rapidly as it moved slowly from the southeastern United States on the morning of Sunday, April 15th to near New York City by the morning of Monday, April 16th. The intense low over New York City in combination with high pressure over eastern Canada produced a very intense pressure gradient across the area which caused strong east to northeast winds…

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13 million
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Overview: An area of low pressure intensified rapidly as it moved slowly from the southeastern United States on the morning of Sunday, April 15th to near New York City by the morning of Monday, April 16th. The intense low over New York City in combination with high pressure over eastern Canada produced a very intense pressure gradient across the area which caused strong east to northeast winds to develop across the region. Over land, the strong winds downed numerous trees. The downed trees caused widespread power outages, especially near the coast, and numerous road closures. Over the marine areas, the strong winds caused a storm surge and large ocean waves of up to 30 feet to develop. The combination of astronomical high tides, storm surge, and large waves contributed to coastal flooding in coastal areas of the state and severe coastal erosion in areas south of Portland.|The storm also brought heavy rain to the region which, when combined with snow melt, produced widespread flooding across much of the region. The flooding of small rivers and streams was worst in southern and coastal areas and led to numerous road closures. In the mountains, the rain was preceded by heavy snow. Flooding was minor on most mainstem rivers. |The intense low drifted very slowly eastward from Monday morning through Friday morning as it gradually weakened. During this time, the pressure gradient slowly relaxed, the winds gradually diminished, and the seas slowly subsided. However, rain continued into Tuesday across the region and each high tide during the period brought a reoccurrence of coastal flooding and erosion to the area. Power outages persisted, and stream and river flooding continued across the region during this period. Many roads remained closed.|On Friday, April 20, high pressure built eastward from the Great Lakes ending the influence of the Atlantic storm. |Wind: The pressure gradient associated with the storm brought high winds to the region. The damage observed in the hardest hit areas was typical of wind gusts of 60 to 80 mph. While most observing sites reported winds below this range, topography, elevation, and exposure were likely factors in determining the amount of wind damage any location experienced. In addition, the heavy rain brought strong wind gusts to the ground level and contributed to the sporadic nature of the heaviest wind damage. In addition to the meteorological factors, damage from the wind was exacerbated because of the heavy rain that accompanied the wind and the soft, wet ground caused by the spring thaw.|The wind knocked over numerous trees and branches throughout the region and caused numerous and prolonged power outages throughout the region.| |Coastal Flooding/Storm Surge/Waves: The coastal storm hit during a period of very high (and very low) astronomical tides. In addition to the astronomical tides, the prolonged period of strong northeast winds caused a prolonged storm surge along the coastline. Also during this period, the strong winds caused large and battering waves along the coast. The storm tides and large waves caused significant flooding and coastal erosion. |In Portland, flood level is 12 feet. During the storm, storm tides reached or exceeded the 12 foot flood level during 7 tidal cycles. In addition, due to the large waves, coastal erosion occurred throughout the week of April 15th to 20th when the Portland gauge was above or near the 12 foot flood level. Communication was lost with NOAA’s Portland Weather Buoy shortly after 6 am Monday when it was reporting 31 foot seas.|Precipitation: Rain developed across New Hampshire Sunday morning and spread northward. The rain became heavy during the afternoon and overnight. By morning, 3 to 5 inches of rain had fallen over much of southeastern New Hampshire and 1 to 3 inches across much of the remainder of the state. In the mountains of New Hampshire, 3 to 11 inches of snow had fallen. Although the heaviest precipitation fell from Sunday afternoon into Monday afternoon, precipitation persisted into Tuesday. |Flooding: The heavy rain combined with snow melt to cause small rivers and streams in much of New Hampshire to flood. The worst flooding occurred on the smaller rivers in Rockingham county. The U.S. Geological Survey in New Hampshire reported that 5 river basins recorded all time record flows and 9 river basins in southern and southeast New Hampshire recorded peak flows that were equal to or greater than the 100 year recurrence interval. Of these nine river basins in New Hampshire, seven had recorded record flows just 11 months earlier during the Mother’s Day flood. Damage to infrastructure was severe (roads, bridges, waste water treatment plants, public buildings). Homes and businesses were also damaged.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Apr 15, 9:41 PM EST, 3 hours 19 minutes earlier.

Area forecast discussion, Apr 15, 9:41 PM EST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
1041 PM EDT SUN APR 15 2007

.SHORT TERM /REST OF TONIGHT THROUGH MONDAY/...
WILL UPDATE THE ZONES TO CHANGE SOME HEADLINES.

WILL DROP THE WINTER STORM WARNING FOR SOUTHWEST NEW HAMPSHIRE
AND THE WINTER WEATHER ADVISORY FOR SOUTHERN AND CENTRAL MAINE AND
SOUTHERN NEW HAMPSHIRE. THE ONLY WINTER STORM WARNINGS LEFT WILL
BE THE NORTHERN FOUR ZONES OF NEW HAMPSHIRE AND THE MOUNTAINS AND
FOOTHILLS OF WESTERN MAINE. THERE ARE NO WINTER WEATHER ADVISORIES
IN EFFECT NOW.

WILL EXTEND THE FLOOD WATCH INTO SOUTHWEST NEW HAMPSHIRE TONIGHT
AT MIDNIGHT THROUGH MONDAY NIGHT AT MIDNIGHT. WILL ADD A FLOOD
WATCH TO NEW HAMPSHIRE ZONES 3 AND 4 AND TO THE FOOTHILLS OF MAINE
FOR MONDAY.

PRECIPITATION IS CHANGING TO RAIN, WITH SOME, SLEET OVER SOUTHERN
AND CENTRAL ZONES THOUGH MORE FROZEN PRECIPITATION IS HANGING ON
IN HIGHER ELEVATIONS. THE NEW 00Z NAM IS WARMER INDICATING AN
INCREASED CHANCE OF CHANGING TO RAIN FURTHER NORTH AND THUS
SPREADING THE THREAT OF FLOODING FURTHER NORTH. HOWEVER, STILL
COULD SEE HEAVY SNOW OVER HIGHER TERRAIN SO WILL HAVE BOTH WINTER
STORM WARNINGS AND FLOOD WATCHES OVERLAPPED IN THE FOOTHILLS OF
MAINE AND ZONES 3 AND 4 IN NEW HAMPSHIRE ON MONDAY SINCE WE COULD
END UP SEEING BOTH, DEPENDING ON ELEVATION.

STILL EXPECT HEAVY PRECIPITATION AMOUNTS AND HIGH WINDS ACROSS THE
REGION. MARINE STORM WARNING WITH HURRICANE FORCE GUSTS REMAINS UP
FOR THE COASTAL WATERS. ALSO COASTAL FLOODING STILL EXPECTED
AROUND HIGH TIDE TONIGHT THROUGH MONDAY NIGHT, THOUGH THIS
EVENING WILL STRUGGLE TO REACH THE 12 FOOT FLOOD STAGE AT PORTLAND
THERE IS ENOUGH WAVE ACTION AND SPLASH OVER TO STILL CREATE
PROBLEMS. STILL EXPECTING STORM SURGE TIDES TO REACH 13 FEET
MONDAY MORNING AND AGAIN MONDAY NIGHT AT PORTLAND.

&&

.PREV DISCUSSION... /ISSUED 926 PM EDT SUN APR 15 2007/

SHORT TERM /REST OF TONIGHT THROUGH MONDAY/...
HAD TO SEND A CORRECTION FOR PRECIPITATION TYPE AND SNOW AMOUNTS
TONIGHT IN THE ZONES DUE TO SOFTWARE ISSUES.

MARINE...
SHORT TERM /REST OF TONIGHT THROUGH MONDAY/...WILL ISSUE AN UPDATE
TO FRESHEN UP THE FORECAST FOR TONIGHT. NO OTHER CHANGES PLANNED
AS MARINE STORM WARNING WITH HURRICANE FORCE GUSTS REMAIN IN PLACE.

PREV DISCUSSION... /ISSUED 852 PM EDT SUN APR 15 2007/

SHORT TERM /REST OF TONIGHT THROUGH MONDAY/...
WILL UPDATE THE ZONES TO DROP THE WINTER WEATHER ADVISORY FOR ALL
COASTAL ZONES. PRECIPITATION HAS CHANGED TO RAIN WITH TEMPERATURES
SLOWLY RISING THROUGH THE 30S. ADJACENT INTERIOR ZONES SEEING A
MIX OF SNOW, SLEET AND RAIN WITH MORE SNOW OVER HIGHER TERRAIN AND
MORE RAIN OVER LOWER ELEVATIONS. HAVE SPLIT UP SNOW ACCUMULATION
TO ACCOUNT FOR THIS.

WILL EXTEND THE HIGH WIND WARNING TO ALL OF OUR ZONES. EVEN THOUGH
WE HAVE WINTER STORM WARNINGS IN PLACE WITH HEAVY SNOW
ACCUMULATIONS HAVE DECIDED NOT TO GO WITH A BLIZZARD WARNING. THE
MAIN THREAT FROM HIGH WINDS IS NOT THE QUARTER MILE OR LESS
VISIBILITY /THOUGH THAT WILL HAPPEN AT TIMES/ BUT IT IS FOR THE
POTENTIAL FOR WIND DAMAGE, THAT IS, TREES, LIMBS AND POWER LINES
COMING DOWN FROM THE WIND /BUT COULD ALSO COME DOWN FROM HEAVY WET
SNOW COLLECTING IN THE TREES/ WHICH WILL LIKELY LEAD TO NUMEROUS
POWER OUTAGES.

ALL OTHER HEADLINES REMAIN IN PLACE.

PREV DISCUSSION... /ISSUED 412 PM EDT SUN APR 15 2007/

SHORT TERM /TONIGHT THROUGH TUESDAY/...
PRECIPITATION HAS OVERSPREAD MUCH OF THE REGION BY 300 PM. MOST
AREAS BEGAN AS A BRIEF PERIOD OF RAIN...BUT CHANGED OVER TO SNOW
AS PRECIPITATION BECAME HEAVY. HOWEVER...WHAT/S SHAPING UP TO BE
THE RAIN/SNOW LINE IS SOMEWHERE NEAR PSM-MHT.

GFS/NAM HAVE SIGNIFICANT DIFFERENCES IN THEIR 850 MB TEMPERATURES
TONIGHT AND MONDAY...WITH THE GFS RUNNING MUCH COLDER. THE 18Z
SOUNDING AT CHATHAM SHOW A NARROW WARM LAYER SPIKING IN AT 850
MPH...WITH CHATHAM UP TO +4 C...WARMER THAN BOTH MODELS BUT CLOSER
TO THE NAM. GENERALLY EXPECT THE RAIN/SNOW LINE TO FOLLOW THE NAM
1300 850-1000 MB THICKNESS LINE...PERHAPS RUNNING A TAD FASTER
THAN THAT. THIS ACTUALLY FAIRLY CLOSE TO GOING WINTER STORM
HEADLINES...WITH ADVISORY 4 TO 6 INCH AMOUNTS EXPECTED FROM CON-
SFM-LEW-AUG...DROPPING OFF SOUTH. NORTHWARD...DID UP SNOWFALL
FORECASTS...WITH MODEL QPFS NOW RUNNING HIGHER. EXPECT ONE TO TWO
FEET ACROSS THE MOUNTAINS...WITH OVER TWO FEET POSSIBLE BY THE
TIME ALL IS SAID AND DONE ACROSS HIGHER TERRAIN OVER 1500 FEET.
ALSO...SNOW WILL BE LARGELY ELEVATION DEPENDANT...WITH HIGHER
TERRAIN SLIGHTLY COLDER...ALLOWING FOR GREATER ACCUMULATION.
ALSO...COULD SEE SOME ADDITIONAL ACCUMULATION MONDAY NIGHT...BUT
IT WILL BE MAINLY CONFINED TO HIGHER TERRAIN...SO WILL LEAVE THE
WARNING UP UNTIL 6 PM FOR NOW.

MODELWISE...NAM/GFS/GEM/UKMET IN GOOD AGREEMENT ON THE GENERAL SET
UP FOR THE NEXT COUPLE DAYS. THE LOW WILL INTENSIFY RAPIDLY
OVERNIGHT AS A 500 MB SHORT WAVE ENERGIZES THE COASTAL
LOW...DEEPENING TO AROUND 973 MB 12Z MONDAY MORNING NEAR WESTERN
CONNECTICUT. THE LOW WILL STALL (OR CIRCLE) AS IT GETS CAPTURED BY
THE 500 MB LOW THROUGH MONDAY NIGHT. THE SIGNIFICANT DIFFERENCE
FROM YESTERDAY...BESIDES THE AGREEMENT ON THE POSITION OF THE
LOW...IS ALL MODELS NOW DEVELOP A SECONDARY LOW ALONG THE OCCLUDED
FRONT IN THE OCEAN. THIS SERVES TO BRING ANOTHER ROUND OF QPF AND
WINDS MONDAY NIGHT AND TUESDAY.

SPEAKING OF QPFS...THEY GENERALLY RUN FROM 3 TO 5 INCHES IN THE
FOOTHILLS AND ALONG THE COAST...WITH 1 TO 3 INCHES IN THE
MOUNTAINS. DYNAMICALLY THESE ARE SUPPORTED...WITH THE ONLY
ADJUSTMENT BEING TOWARDS THE NAM12 WHICH CORRECTLY CAPTURES
UPSLOPE REGIONS IN THE FOOTHILLS ARE LIKELY TO GET MORE
PRECIPITATION THAN THE IMMEDIATE COASTLINE. MORE ON THE FLOOD
POTENTIAL IN THE HYDROLOGY SECTION.

IN ADDITION TO THE SNOW...AND RAIN...WINDS WILL ALSO CAUSE
PROBLEMS...MAINLY AFTER MIDNIGHT TONIGHT...UNTIL EARLY AFTERNOON
MONDAY. BUFKIT SHOWS A LOW LEVEL JET UP TO 100 KTS...WITH 50 TO 60
KT WINDS MIXING TO THE SURFACE ALONG AND NEAR THE COAST. IN A
NORTHEAST FLOW THIS IS REASONABLE...WITH VERY WINDY CONDITIONS
EXPECTED. THE COMBINATION OF WIND AND SNOW...AND GIVEN THE GROUND
IS MOIST...A EXTRAORDINARILY LARGE NUMBER OF TREES AND LIMBS WILL
LIKELY BE TAKEN DOWN WITH THIS SYSTEM. ALSO CONCERNED ABOUT NEAR
BLIZZARD CONDITIONS IN THE MOUNTAINS...WITH THE ONLY LIMITING
FACTOR THAT THE SNOW WILL BE WET...LIMITING DRIFTING.

THE ONLY ISSUE LEFT IS COASTAL FLOODING...WITH THE COASTAL FLOOD
WARNING UP FOR THE NEXT 3 HIGH TIDES. EXPECT RELATIVELY MINOR
FLOODING TONIGHT...BUT COULD SEE A SIGNIFICANT EVENT MONDAY MORNING AND
AGAIN MONDAY NIGHT...GIVEN THE BUILD UP...20 FOOT PLUS WAVES...AND
ASTRONOMICALLY HIGH TIDES. COASTAL FLOODING WILL LIKELY BE A
CONCERN TUESDAY AS WELL.

LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
MODEL DIFFERENCES EXIST FOR THE WED/THU PERIOD...BUT THE GENERAL
CONSENSUS IS FOR 500 MB CLOSED LOW TO CARTWHEEL ITS WAY AWAY FROM
THE EAST COAST...WITH SFC LOWS CIRCLING EACH OTHER...OR DEVELOPING
AND REDEVELOPING. CONFIDENCE REMAINS LOW AS MODELS ALWAYS SEEM TO
HAVE DIFFICULTY WITH CLOSED LOWS...ESPECIALLY IF THEY ARE
PROLONGED AND MEANDERING. THEREFORE...HAVE JUST CONTINUED WITH THE
IDEA OF GRADUAL IMPROVEMENT AND WARMING TEMPS DURING LATE WEEK AND
INTO NEXT WEEKEND.

AVIATION...
VIS/CIGS WILL CONTINUE TO DETERIORATE THIS AFTERNOON...AS RA
CHANGES OVER TO SNOW FOR SEVERAL HOURS THIS AFT/EVE...THEN TURNS
BACK TO RA DURING THE EVE. THE EXCEPTION WILL BE AT KLEB...WHERE
THE SN WILL LINGER THRU THE NIGHT. HOWEVER ONCE CONDITIONS FALL TO
IFR OR LOWER...THEY WILL STAY THERE INTO MON MORNING. ALSO...E
WINDS WILL PICK UP BY EVENING...AND CONTINUE TO
DEVELOP...PEAKING IN THE 4-14Z TIME RANGE AT 20-30KT GUSTING TO
40KT OR MORE ON THE COAST.

MARINE...
WILL CONTINUE STORM WARNINGS. BUFKIT CONTINUES TO INDICATE SOLID
STORM FORCE WINDS DEVELOPING LATE TONIGHT INTO MONDAY.
BEYOND...EXPECT GALES TO PERSIST THROUGH TUESDAY...AS NOW THE
SECONDARY LOW ENHANCES THE FLOW. SEAS WILL ALSO BE VERY
HIGH...WITH 25 FT SEAS POSSIBLE MONDAY MORNING IN SPOTS.

HYDROLOGY...THE FLOOD WATCH WILL CONTINUE THROUGH MONDAY EVENING.
COPIOUS AMOUNTS OF RAINFALL ARE EXPECTED TONIGHT THROUGH MONDAY.
AS MUCH AS 3 TO 5 INCHES ARE EXPECTED. BELIEVE THE MAIN THREAT
WILL BE FOR SOUTHEAST NEW HAMPSHIRE AND SOUTHWEST AND COASTAL
MAINE. WITH MOSTLY SNOW EXPECTED IN THE MTNS DON/T EXPECT A FLOOD
THREAT ON MAIN STEM RIVERS SUCH AS THE KENNEBEC OR ANDROSCOGGIN.
THE MAIN THREAT WILL BE WITH SMALLER RIVERS AND STREAMS WITHIN
ABOUT 50 MILES OF THE COAST. ROAD WASHOUTS DUE THE INTENSITY OF
THE RAIN AND OVERBURDENED CULVERTS ARE ALSO EXPECTED.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...HIGH WIND WARNING UNTIL 12 PM EDT MONDAY FOR MEZ007>009-
     012>014-018>028.

     WINTER STORM WARNING UNTIL 6 PM EDT MONDAY FOR MEZ007>009-
     012>014.

     FLOOD WATCH FROM 8 AM EDT MONDAY THROUGH MONDAY EVENING FOR
     MEZ012>014.

     FLOOD WATCH THROUGH MONDAY EVENING FOR MEZ018>028.

NH...HIGH WIND WARNING UNTIL 12 PM EDT MONDAY FOR NHZ001>010-013-
     014.

     WINTER STORM WARNING UNTIL 6 PM EDT MONDAY FOR NHZ001>004.

     FLOOD WATCH FROM 8 AM EDT MONDAY THROUGH MONDAY EVENING FOR
     NHZ003-004.

     FLOOD WATCH THROUGH MONDAY EVENING FOR NHZ005>010-013-014.

MARINE...STORM WARNING UNTIL 6 PM EDT MONDAY FOR ANZ150.

&&
Hazardous weather outlook, Apr 15, 9:38 PM EST, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
1038 PM EDT SUN APR 15 2007

MEZ007>009-NHZ001-002-170245-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-NORTHERN COOS-
SOUTHERN COOS-
1038 PM EDT SUN APR 15 2007

...WINTER STORM WARNING IN EFFECT UNTIL 6 PM EDT MONDAY...
...HIGH WIND WARNING IN EFFECT UNTIL 12 PM EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND NORTHERN
NEW HAMPSHIRE.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING
   HIGH WIND WARNING

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING
   HIGH WIND WARNING

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ012>014-NHZ003-004-170245-
SOUTHERN OXFORD-SOUTHERN FRANKLIN-SOUTHERN SOMERSET-NORTHERN GRAFTON-
NORTHERN CARROLL-
1038 PM EDT SUN APR 15 2007

...WINTER STORM WARNING IN EFFECT UNTIL 6 PM EDT MONDAY...
...HIGH WIND WARNING IN EFFECT UNTIL 12 PM EDT MONDAY...
...FLOOD WATCH IN EFFECT FROM 8 AM EDT MONDAY THROUGH MONDAY
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND NORTHERN
NEW HAMPSHIRE.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING
   HIGH WIND WARNING

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING
   HIGH WIND WARNING
   FLOOD WATCH

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ018>028-NHZ005>010-013-014-170245-
INTERIOR YORK-INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-
INTERIOR WALDO-COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-
KNOX-COASTAL WALDO-SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-
MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
1038 PM EDT SUN APR 15 2007

...HIGH WIND WARNING IN EFFECT UNTIL 12 PM EDT MONDAY...
...FLOOD WATCH IN EFFECT THROUGH MONDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING
   FLOOD WATCH

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING
   FLOOD WATCH

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ150-170245-
STONINGTON ME TO MERRIMACK RIVER MA OUT TO 25 NM-
1038 PM EDT SUN APR 15 2007

...STORM WARNING IN EFFECT UNTIL 6 PM EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COASTAL WATERS FROM
STONINGTON ME TO THE MERRIMACK RIVER MA.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   STORM WARNING

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   STORM WARNING

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

POHL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 flood, 12 high wind, 6 coastal flood. Local standard time, as filed.

High Wind, Northern Coos

When
April 16, 1:00 AM EST to 5:00 PM EST
Where
Northern Coos forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
44.690, -71.305 (the zone’s center; the record gives no point)

Trees and power lines down.

High Wind, Southern Coos

When
April 16, 1:00 AM EST to 5:00 PM EST
Where
Southern Coos forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
44.690, -71.305 (the zone’s center; the record gives no point)

Trees and power lines down.

High Wind, Northern Grafton

When
April 16, 1:00 AM EST to 5:00 PM EST
Where
Northern Grafton forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
43.941, -71.820 (the zone’s center; the record gives no point)

Numerous trees and power lines down.

High Wind, Southern Grafton

When
April 16, 1:00 AM EST to 5:00 PM EST
Where
Southern Grafton forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$40,000
Reported by
Newspaper
Coordinates
43.941, -71.820 (the zone’s center; the record gives no point)

Roof and 2 skylights blown off the north wing of the Plymouth Regional High School.

High Wind, Northern Carroll

When
April 16, 1:00 AM EST to 5:00 PM EST
Where
Northern Carroll forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
43.874, -71.203 (the zone’s center; the record gives no point)

Trees and power lines down.

High Wind, Southern Carroll

When
April 16, 1:00 AM EST to 5:00 PM EST
Where
Southern Carroll forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
43.874, -71.203 (the zone’s center; the record gives no point)

Trees and power lines down.

High Wind, Sullivan

When
April 16, 1:00 AM EST to 5:00 PM EST
Where
Sullivan forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$35,000
Reported by
Newspaper
Coordinates
43.361, -72.222 (the zone’s center; the record gives no point)

Historical Society Museum roof partially blown off in Sunapee.

High Wind, Merrimack

When
April 16, 1:00 AM EST to 5:00 PM EST
Where
Merrimack forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
43.298, -71.680 (the zone’s center; the record gives no point)

Trees and power lines down.

High Wind, Belknap

When
April 16, 1:00 AM EST to 5:00 PM EST
Where
Belknap forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$685,000
Reported by
Law Enforcement
Coordinates
43.519, -71.423 (the zone’s center; the record gives no point)

Laconia hard hit with trees down on 6 homes, one commercial building collapse, and the roof blown off 4-H Fair Grounds building. Large tree toppled onto two cars. 64 mph gust reported in Center Harbor.

High Wind, Strafford

When
April 16, 1:00 AM EST to 5:00 PM EST
Where
Strafford forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
43.297, -71.029 (the zone’s center; the record gives no point)

Trees and power lines down.

High Wind, Interior Rockingham

When
April 16, 1:00 AM EST to 5:00 PM EST
Where
Interior Rockingham forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
42.985, -71.089 (the zone’s center; the record gives no point)

Trees and power lines down.

High Wind, Coastal Rockingham

When
April 16, 1:00 AM EST to 5:00 PM EST
Where
Coastal Rockingham forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$18,000
Reported by
Newspaper
Coordinates
42.985, -71.089 (the zone’s center; the record gives no point)

Trees and power lines down. Pine tree down on car.

Flood, Rockingham

When
April 16, 4:00 AM EST to April 18, 1:00 PM EST
Where
Rockingham County, Epping
Cause
Heavy Rain / Snow Melt
Property damage
$1.0 million
Reported by
Newspaper
Coordinates
43.030, -71.070

Flooding and damages were countywide.

Flood, Merrimack

When
April 16, 4:00 AM EST to April 18, 1:00 PM EST
Where
Merrimack County, Concord
Cause
Heavy Rain / Snow Melt
Property damage
$1.0 million
Reported by
Newspaper
Coordinates
43.200, -71.550

Flooding and damages were countywide.

Flood, Strafford

When
April 16, 5:00 AM EST to April 18, 1:00 PM EST
Where
Strafford County, Rochester
Cause
Heavy Rain / Snow Melt
Property damage
$1.0 million
Reported by
Newspaper
Coordinates
43.300, -70.980

Flooding and damages were countywide.

Flood, Belknap

When
April 16, 5:00 AM EST to April 18, 1:00 PM EST
Where
Belknap County, Laconia
Cause
Heavy Rain / Snow Melt
Property damage
$700,000
Reported by
Newspaper
Coordinates
43.520, -71.470

Flooding and damages were countywide.

Flood, Carroll

When
April 16, 7:00 AM EST to April 18, 1:00 PM EST
Where
Carroll County, Conway
Cause
Heavy Rain / Snow Melt
Property damage
$1.2 million
Reported by
Newspaper
Coordinates
43.980, -71.120

Flooding and damages were countywide.

Coastal Flood, Coastal Rockingham

When
April 16, 8:25 AM EST to 10:46 AM EST
Where
Coastal Rockingham forecast zone
Property damage
$5.0 million
Reported by
Newspaper
Coordinates
42.985, -71.089 (the zone’s center; the record gives no point)

High astronomical tides combined with strong northeast winds and large battering waves to produce severe coastal flooding across most of the New Hampshire coast. Many roads were closed and residents evacuated. Damage to marinas, buoys, docks and coastal property was significant. Severe damage occurred on Star Island. Sea walls were completely flattened at Rye Beach. Channel markers went adrift from their 20,000 pound blocks, causing navigation problems for mariners. Water and waves were over the roads along the coast, including Hampton Beach. Waves moved rocks onto the road in North Hampton. Tidal river flooding occurred along the Exeter River.

Flood, Merrimack

When
April 16, 10:32 AM EST to April 20, 9:30 AM EST
Where
Merrimack County, Davisville
Cause
Heavy Rain / Snow Melt
Reported by
Official NWS Observations
Coordinates
43.250, -71.730

The Warner River at Davisville, (flood stage 8.0 ft.), crested at 11.4 feet.

Flood, Merrimack

When
April 16, 11:52 AM EST to April 18, 12:20 AM EST
Where
Merrimack County, Pembroke
Cause
Heavy Rain / Snow Melt
Reported by
Official NWS Observations
Coordinates
43.150, -71.470

The Merrimack River at Pembroke, (flood stage 11.0 ft.), crested at 13.4 feet.

Flood, Sullivan

When
April 16, 1:00 PM EST to April 18, 1:00 PM EST
Where
Sullivan County, Newport
Cause
Heavy Rain / Snow Melt
Property damage
$800,000
Reported by
Newspaper
Coordinates
43.370, -72.180

Flooding and damages were countywide.

Flood, Grafton

When
April 16, 1:00 PM EST to April 18, 1:00 PM EST
Where
Grafton County, Plymouth
Cause
Heavy Rain / Snow Melt
Property damage
$900,000
Reported by
Newspaper
Coordinates
43.750, -71.700

Flooding and damages were countywide.

Flood, Coos

When
April 16, 1:00 PM EST to April 18, 1:00 PM EST
Where
Coos County, Berlin
Cause
Heavy Rain / Snow Melt
Property damage
$700,000
Reported by
Newspaper
Coordinates
44.470, -71.170

Flooding and damages were countywide.

Flood, Grafton

When
April 16, 2:06 PM EST to April 18, 4:00 AM EST
Where
Grafton County, Bristol
Cause
Heavy Rain / Snow Melt
Reported by
Official NWS Observations
Coordinates
43.600, -71.730

The Pemigewasset River at Bristol, (flood stage 8.0 ft.), crested at 8.7 feet.

Flood, Merrimack

When
April 16, 4:46 PM EST to April 19, 6:46 PM EST
Where
Merrimack County, Henniker
Cause
Heavy Rain / Snow Melt
Reported by
Official NWS Observations
Coordinates
43.180, -71.830

The Contoocook River at Henniker, (flood stage 12.0 ft.), crested at 14.5 feet.

Flood, Sullivan

When
April 16, 5:36 PM EST to April 17, 9:55 AM EST
Where
Sullivan County, West Claremont
Cause
Heavy Rain / Snow Melt
Reported by
Official NWS Observations
Coordinates
43.400, -72.380

The Sugar River at West Claremont, (flood stage 7.0 ft.), crested at 8.1 feet.

Coastal Flood, Coastal Rockingham

When
April 16, 9:06 PM EST to 10:45 PM EST
Where
Coastal Rockingham forecast zone
Property damage
$50,000
Reported by
Newspaper
Coordinates
42.985, -71.089 (the zone’s center; the record gives no point)

High astronomical tides combined with strong northeast winds and large battering waves to produce severe coastal flooding across most of the New Hampshire coast. Many roads were closed and residents evacuated. Damage to marinas, buoys, docks and coastal property was significant. Severe damage occurred on Star Island. Sea walls were completely flattened at Rye Beach. Channel markers went adrift from their 20,000 pound blocks, causing navigation problems for mariners. Water and waves were over the roads along the coast, including Hampton Beach. Waves moved rocks onto the road in North Hampton. Tidal river flooding occurred along the Exeter River.

Coastal Flood, Coastal Rockingham

When
April 17, 9:54 AM EST to 11:06 AM EST
Where
Coastal Rockingham forecast zone
Property damage
$15,000
Reported by
Newspaper
Coordinates
42.985, -71.089 (the zone’s center; the record gives no point)

A very large and intense low pressure system remained off the southern New England coast. Strong northeast winds combined with high astronomical tides to produce coastal flooding. Waves over 13 feet were reported at nearshore buoys.

Coastal Flood, Coastal Rockingham

When
April 17, 9:39 PM EST to 11:46 PM EST
Where
Coastal Rockingham forecast zone
Property damage
$75,000
Reported by
Newspaper
Coordinates
42.985, -71.089 (the zone’s center; the record gives no point)

The remnants of the Patriots Day northeaster remained off the eastern seaboard. It continued to produce strong northeast winds and large ocean waves over twenty feet at buoy locations.

Coastal Flood, Coastal Rockingham

When
April 18, 11:12 AM EST to 11:14 AM EST
Where
Coastal Rockingham forecast zone
Property damage
$1,000
Reported by
Official NWS Observations
Coordinates
42.985, -71.089 (the zone’s center; the record gives no point)

High astronomical tides in combination with strong northeast winds and large ocean waves continued to cause coastal flooding in New Hampshire as the remnants of the the Patriots Day storm slowly drifted east, well southeast of the Gulf of Maine.

Coastal Flood, Coastal Rockingham

When
April 18, 10:42 PM EST to April 19, 12:31 AM EST
Where
Coastal Rockingham forecast zone
Property damage
$50,000
Reported by
Official NWS Observations
Coordinates
42.985, -71.089 (the zone’s center; the record gives no point)

High astronomical tides in combination with strong northeast winds and large ocean waves continued to cause coastal flooding in New Hampshire as the remnants of the the Patriots Day storm slowly drifted east, well southeast of the Gulf of Maine.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Coastal Flood
Flooding of coastal land by the sea, from storm surge, onshore wind or high tides.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Hampshire in 2007Every state in 2007This day in weather historyWarnings in New Hampshire, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 27658, 27659, 27660, 27661, 27662, 27663, 27664, 27665, 27666, 27667, 27668, 27669, 30042, 30044, 30046, 30049, 30051, 27824, 30037, 30039, 30054, 30059, 30064, 30035, 30038, 30041, 27825, 27826, 27827, 27833, 27836.